Article

Chronic urticaria secondary to insulin allergy

Author and Disclosure Information

Abstract

Although insulin allergy is usually limited, this patient had an 8-year history of urticaria, which resolved after the subcutaneous infusion of insulin.

Case report

A 47-year-old machinist had a 12-year history of diabetes mellitus. After an unsuccessful trial of chlorpropamide, Neutral Protamine Hagedorn (NPH) insulin was used for the first time in 1970. Six months later pruritus developed, which transiently improved with the use of beef lente insulin. In 1975 a single injection of oxytetracycline (Terramycin) precipitated generalized urticaria, and concomitant insulin allergy was suspected. Trials of various single peak, single component, zinc-free insulin and insulin densensitization in combination with hydroxyzine hydrochloride (Atarax) and diphenhydramine hydrochloride (Benadryl) provided temporary relief.* Thorough studies at the Cleveland Clinic and the National Institutes of Health did not reveal another cause.

Pertinent medical history included severe childhood asthma that resolved when the patient was an adult. Vitiligo, which had been present for several years, was also noted. In 1978 primary hypothyroidism was diagnosed and treated with 0.15 mg of l-thyroxine.

In February 1979 the patient was hospitalized for repeat desensitization to alleviate disabling urticaria. Insulin was withdrawn, and the patient was placed on a regimen of tolbutamide, bicarbonate supplement, and a 300-calorie protein formula diet to prolong the insulin-free period. Allergic symptoms quickly abated, but 4 days later the serum glucose value was 220 to 285 mg/dl with associated ketonuria and a plasma bicarbonate of 12 mEq/dl. Under careful supervision, desensitization was successfully performed with the use of repeated small doses of single peak . . .


 

References

Next Article: